Alert archive / Kansas / Winter Storm Warnings in 2018

Winter Storm Warning 1, NWS Goodland, KS

January 20, 2018Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas

NWS Goodland, KS issued this winter storm warning at Jan 20, 2018, 2:04 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas. It took effect at Jan 20, 2018, 11:00 PM MST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2018, 2:04 AM MST (09:04 UTC)
In effect from
Jan 20, 2018, 11:00 PM MST
Expired
Jan 21, 2018, 2:16 AM MST
In force
3 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3754 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS43 KGLD 200904
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
204 AM MST Sat Jan 20 2018

...SIGNIFICANT WINTER STORM TO AFFECT THE TRI-STATE REGION LATE 
THIS WEEKEND...

.A surface low pressure system will develop in southwest Kansas
late tonight, in advance of an upper level disturbance 
approaching from the west. The surface low is expected to track 
northeast through eastern Kansas into central Iowa by Sunday 
night.

COZ090-091-KSZ001>004-013>016-NEZ079>081-201800-
/O.UPG.KGLD.WS.A.0001.180121T0600Z-180122T1200Z/
/O.NEW.KGLD.WS.W.0001.180121T0600Z-180122T1200Z/
Yuma County-Kit Carson County-Cheyenne-Rawlins-Decatur-Norton-
Sherman-Thomas-Sheridan-Graham-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, St. Francis, 
Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, 
Hill City, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade,
and McCook
204 AM MST Sat Jan 20 2018 /304 AM CST Sat Jan 20 2018/

...WINTER STORM WARNING IN EFFECT FROM 11 PM MST /MIDNIGHT CST/
THIS EVENING TO 5 AM MST /6 AM CST/ MONDAY...

* WHAT...Mixed wintry precipitation expected tonight and Sunday
  morning becoming all snow from Sunday afternoon into Sunday
  night. Strong north winds Sunday night will result in blizzard-
  like conditions with areas of blowing and drifting snow causing 
  reduced visibility.

* WHERE...Portions of east central Colorado, northeast Colorado, 
  northwest Kansas and southwest Nebraska.

* WHEN...11 PM tonight to 5 AM Monday.

* IMPACTS...Road closures are likely including Interstate 70.
  Power outages are possible. Downed trees and tree branches as 
  well as power lines.

* ADDITIONAL DETAILS...Total snow accumulations of 5 to 8 inches,
  with localized higher amounts possible, and ice accumulations of
  a light glaze are expected. Winds gusting up to 50 mph Sunday
  afternoon through Sunday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice are expected. This will make travel very hazardous or
impossible. The latest road conditions for the state you are 
calling from can be obtained by calling 5 1 1.

$$

COZ092-KSZ027>029-041-042-201800-
/O.NEW.KGLD.WS.W.0001.180121T0600Z-180122T1200Z/
Cheyenne County-Wallace-Logan-Gove-Greeley-Wichita-
Including the cities of Arapahoe, Cheyenne Wells, Sharon Springs,
Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti
204 AM MST Sat Jan 20 2018 /304 AM CST Sat Jan 20 2018/

...WINTER STORM WARNING IN EFFECT FROM 11 PM MST /MIDNIGHT CST/
THIS EVENING TO 5 AM MST /6 AM CST/ MONDAY...

* WHAT...Mixed wintry precipitation expected tonight and Sunday
  morning becoming all snow from Sunday afternoon into Sunday
  night. Strong north winds Sunday night will result in blizzard-
  like conditions with areas of blowing and drifting snow causing 
  reduced visibility.

* WHERE...Portions of east central Colorado and west central 
  Kansas.

* WHEN...11 PM tonight to 5 AM Monday.

* IMPACTS...Road closures are likely including Interstate 70.
  Power outages are possible. Downed trees and tree branches as 
  well as power lines.

* ADDITIONAL DETAILS...Total snow accumulations of 3 to 7 inches,  
  and ice accumulations of a light glaze are expected. Winds 
  gusting up to 50 mph Sunday afternoon through Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow and blowing snow means severe
winter weather conditions are expected. If you must travel, keep
an extra flashlight, food and water in your vehicle in case of an
emergency. The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
4 follow-up statements
146 
WWUS43 KGLD 201629
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
929 AM MST Sat Jan 20 2018

...SIGNIFICANT WINTER STORM TO AFFECT THE TRI-STATE REGION LATE
THIS WEEKEND...

.A surface low pressure system will develop in southwest Kansas
late tonight, in advance of an upper level disturbance
approaching from the west. The surface low is expected to track
northeast through eastern Kansas into central Iowa by Sunday
night. Best chance for heavy snow and near Blizzard conditions 
will be north of I-70, with less snow further south. 

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210030-
/O.CON.KGLD.WS.W.0001.180121T0600Z-180122T1200Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
929 AM MST Sat Jan 20 2018 /1029 AM CST Sat Jan 20 2018/

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM MST
/MIDNIGHT CST/ THIS EVENING TO 5 AM MST /6 AM CST/ MONDAY...

* WHAT...Mixed wintry precipitation late tonight and Sunday 
  morning becoming all snow from Sunday afternoon into Sunday 
  night. Strong north winds to 55 mph Sunday night will result in 
  near whiteout or whiteout conditions with areas of blowing and 
  drifting snow. Heavy snow 5 to 8 inches with locally higher 
  amounts along and north of I-70. 3 to 6 inches south of I-70. 

* WHERE...Portions of east central Colorado, northeast Colorado, 
  northwest Kansas and southwest Nebraska.

* WHEN...11 PM tonight to 5 AM Monday. Heavy snow and blowing snow
  are most likely Sunday afternoon through late Sunday night, when
  the greatest impacts are expected. Blowing snow may continue
  into Monday morning.

* ADDITIONAL DETAILS...Roads may initially become slick Sunday
  morning, with conditions rapidly deteriorating Sunday afternoon
  and evening. Travel may become impossible Sunday evening 
  through early Monday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice are expected. This will make travel very hazardous or
impossible. Strong winds are also possible. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

$$
795 
WWUS43 KGLD 202118
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
218 PM MST Sat Jan 20 2018

...SIGNIFICANT WINTER STORM TO IMPACT THE CENTRAL HIGH PLAINS LATE
THIS WEEKEND...

.A developing storm system is expected to move through the 
Central High Plains Sunday and Sunday night, with significant 
travel impacts possible. Light freezing drizzle will develop over 
parts of the region after midnight tonight and continue through 
midday Sunday. Precipitation will transition to snow from eastern
Colorado and across northwest Kansas and southwest Nebraska from 
midday through the early evening. Moderate to heavy snow and 
blowing snow are expected late Sunday afternoon through early 
Monday morning. The most significant travel impacts will be Sunday
evening through late Sunday night when whiteout conditions in 
blowing snow will be possible. Blowing snow could linger even as 
snow ends as winds continue to gust 45 to 55 mph Monday morning.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600-
/O.CON.KGLD.WS.W.0001.180121T0600Z-180122T1200Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
218 PM MST Sat Jan 20 2018 /318 PM CST Sat Jan 20 2018/

...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM MST
/MIDNIGHT CST/ THIS EVENING TO 5 AM MST /6 AM CST/ MONDAY...

* WHAT...Mixed wintry precipitation late tonight and Sunday
  morning becoming all snow from Sunday afternoon into Sunday
  night. Strong north winds 45 to 55 mph Sunday evening and Sunday
  night will result in near whiteout or whiteout conditions with
  areas of blowing and drifting snow. Heavy snow 6 to 9 inches 
  with locally higher amounts along and north of I-70. 3 to 5 
  inches south of I-70.

* WHERE...Portions of east central Colorado, northeast Colorado, 
  northwest Kansas and southwest Nebraska.

* WHEN...11 PM tonight to 5 AM Monday. Light icing is possible
  late tonight through early Sunday afternoon. Heavy snow and
  blowing snow are most likely late Sunday afternoon through late
  Sunday night. Blowing snow may continue Monday morning after 
  snow has ended.

* ADDITIONAL DETAILS...Roads may initially become slick Sunday
  morning, with conditions rapidly deteriorating late Sunday
  afternoon and evening. Travel may become impossible Sunday 
  evening through early Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice are expected. This will make travel very hazardous or
impossible. Strong winds are also possible. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

$$
546 
WWUS43 KGLD 210410
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
910 PM MST Sat Jan 20 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211300-
/O.CON.KGLD.WS.W.0001.180121T0600Z-180122T1200Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, 
Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, 
Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, Palisade, and McCook
910 PM MST Sat Jan 20 2018 /1010 PM CST Sat Jan 20 2018/

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST /6 AM
CST/ MONDAY...

* WHAT...Mixed wintry precipitation late tonight and Sunday
  morning becoming all snow from Sunday afternoon into Sunday
  night. Strong north winds 45 to 55 mph Sunday evening and Sunday
  night will result in near whiteout or whiteout conditions with
  areas of blowing and drifting snow. Heavy snow 6 to 9 inches 
  with locally higher amounts along and north of I-70. 3 to 5 
  inches south of I-70.

* WHERE...Portions of east central Colorado, northeast Colorado, 
  northwest Kansas and southwest Nebraska.

* WHEN...11 PM today to 5 AM Monday. Light icing is possible
  late tonight through early Sunday afternoon. Heavy snow and
  blowing snow are most likely late Sunday afternoon through late
  Sunday night. Blowing snow may continue Monday morning after 
  snow has ended.

* ADDITIONAL DETAILS...Areas of freezing fog, with some locations
  having visibilities a half mile or less, are expected through
  the morning hours in addition to the light freezing drizzle. As
  a result, roads may initially become slick Sunday morning, with
  conditions rapidly deteriorating late Sunday afternoon and 
  evening. Travel may become impossible Sunday evening through 
  early Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice are expected. This will make travel very hazardous or
impossible. Strong winds are also possible. The latest road
conditions for the state you are calling from can be obtained by
calling 5 1 1.

$$
820 
WWUS43 KGLD 210916
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
216 AM MST Sun Jan 21 2018

...BLIZZARD CONDITIONS EXPECTED FOR THE TRI STATE REGION...

.A low pressure system is expected to move east off the central
Rockies this morning shifting slowly eastward into the evening
hours exiting the area by Monday morning. Mixed wintry
precipitation is expected for the area...along with strong
northerly winds that will bring about blizzard conditions as the
storm travels east.

KSZ003-004-015-016-029-NEZ081-211815-
/O.UPG.KGLD.WS.W.0001.000000T0000Z-180122T1200Z/
/O.NEW.KGLD.BZ.W.0001.180121T0916Z-180122T1200Z/
Decatur-Norton-Sheridan-Graham-Gove-Red Willow-
Including the cities of Oberlin, Norton, Hoxie, Hill City, 
Quinter, Grinnell, Grainfield, and McCook
316 AM CST Sun Jan 21 2018

...BLIZZARD WARNING IN EFFECT UNTIL 6 AM CST MONDAY...

* WHAT...Areas of freezing fog and freezing rain today...changing
  over to snow tonight. Moderate to heavy snow with blizzard 
  conditions are expected to occur tonight.

* WHERE...Portions of northwest Kansas, west central Kansas and 
  southwest Nebraska.

* WHEN...Until 5 AM Monday.

* ADDITIONAL DETAILS...Light glaze of ice possible today. Snow
  accumulations of 4 to 7 inches tonight. Northerly winds with
  gusts up to 50 mph are expected to produce blizzard conditions
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you.  If you get
stranded, stay with your vehicle. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

$$

KSZ001-002-013-014-027-028-041-042-NEZ079-080-211815-
/O.UPG.KGLD.WS.W.0001.000000T0000Z-180122T1200Z/
/O.NEW.KGLD.BZ.W.0001.180121T0916Z-180122T1200Z/
Cheyenne-Rawlins-Sherman-Thomas-Wallace-Logan-Greeley-Wichita-
Dundy-Hitchcock-
Including the cities of St. Francis, Bird City, Atwood, Goodland,
Colby, Sharon Springs, Oakley, Tribune, Leoti, Benkelman, 
Culbertson, Trenton, Stratton Ne, and Palisade
216 AM MST Sun Jan 21 2018 /316 AM CST Sun Jan 21 2018/

...BLIZZARD WARNING IN EFFECT UNTIL 5 AM MST /6 AM CST/ MONDAY...

* WHAT...Areas of freezing fog and freezing rain this
  morning...changing over to snow by this afternoon. Moderate to
  heavy snow with blizzard conditions are expected to occur this 
  afternoon.

* WHERE...Portions of northwest Kansas, west central Kansas and 
  southwest Nebraska.

* WHEN...Until 5 AM Monday.

* ADDITIONAL DETAILS...Light glaze of ice possible this morning.
  Snow accumulations of 5 to 8 inches this afternoon and tonight.
  Some localized amounts of snow may reach 10 to 12 inches. 
  Northerly winds with gusts up to 50 mph are expected to produce 
  blizzard conditions this afternoon and tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you.  If you get
stranded, stay with your vehicle. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

$$

COZ090>092-211815-
/O.UPG.KGLD.WS.W.0001.000000T0000Z-180122T1200Z/
/O.NEW.KGLD.BZ.W.0001.180121T0916Z-180122T1200Z/
Yuma County-Kit Carson County-Cheyenne County-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
and Cheyenne Wells
216 AM MST Sun Jan 21 2018

...BLIZZARD WARNING IN EFFECT UNTIL 5 AM MST MONDAY...

* WHAT...Areas of freezing fog and freezing rain this
  morning...changing over to snow this morning. Moderate to heavy
  snow with blizzard conditions are expected to occur by midday.

* WHERE...Yuma County, Kit Carson County and Cheyenne County 
  County.

* WHEN...Until 5 AM Monday.

* ADDITIONAL DETAILS...Light glaze of ice possible this morning.
  Snow accumulations of 5 to 8 inches through tonight. Some
  localized amounts of snow may reach 10 to 12 inches. Northerly
  winds with gusts up to 50 mph are expected to produce blizzard
  conditions by midday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you.  If you get
stranded, stay with your vehicle. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 19, 10:43 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 19, 10:43 PM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1043 PM MST Fri Jan 19 2018

.SHORT TERM...(This evening through Saturday)
Issued at 130 PM MST Fri Jan 19 2018

Expect another mild (compared to normal) evening under a varying
degree of high clouds with variable winds under 10 mph. Low
temperatures should range from the low/mid 20s across the far
northeast/east/southwest to around 30 across the west and along the
CO/KS border.

On Saturday surface winds will start to shift to the northeast
(along and north of the interstate) by 18z and a little further
south by late in the day as some cooler air filters in from the
northeast. Looking for high temperatures to range from around 50
along and north of the Kansas Nebraska border to the mid/maybe
upper 60s across the far south (Tribune to Leoti). Will have to
continue with varying thicknesses of high clouds from time to time
as well.

.LONG TERM...(Saturday night through Friday)
Issued at 230 PM MST Fri Jan 19 2018

...Winter Storm Watch in Effect Saturday Night through Sunday
Night...

Overview (Sat night-Sun Night):
A shortwave trough situated just offshore the Pacific Coast this
afternoon will progress ashore central/southern CA coast tonight.
This feature is progged to amplify into an upper level low as it
progresses east to the 4-Corners region late Sat/Sat night, with
further amplification expected as it emerges east of the Rockies
onto the High Plains. An attendant surface low is progged to
develop invof the Oklahoma Panhandle (Sunday morning), then track
northeast through southern/eastern KS (Sunday afternoon) into
central IA (Sunday night).

Guidance:
The 12Z operational GFS/ECMWF, while in good agreement on the
overall pattern, differ (by nearly a factor of 2 in areas) with
regard to the distribution/amount of precipitation across the Tri-
State region. Both models continue to indicate that the Tri-State
region will be located along the southern periphery of a
developing deformation band on the western periphery of a
deepening sfc cyclone during the day Sunday, with liquid
equivalent precip ranging from 0.30"-0.50" near the KS/NE/CO
border to 0.10"-0.20" in southern portions (Tribune/Leoti). A
PERFECT PROG of these solutions would yield predominately snow
(short period of fzdz/fzra possible at onset along/east of Hwy
83), with potential snow accum ranging from 4-7" along/north of
the I-70 corridor and 1-3" south of I-70. Strong NW winds (gusting
to 45-55 mph) continue to be expected Sun afternoon/evening in
association with a tight MSLP gradient /pressure rises/ on the
western periphery of the deepening/departing sfc cyclone, in
addition to enhanced mixing associated with low-level cold
advection coincident with lingering precipitation /evap cooling/.

Confidence:
Forecast Confidence Remains Very Low with regard to precipitation
distribution/amounts given that the Tri-State region is progged to
be on the southern periphery of a developing deformation band
attendant a cyclone that will not develop for another 36-42 hours
and whose parent upper level wave will not move ashore the Pacific
Coast until late tonight. Given that the 12Z operational runs of
the ECMWF/GFS indicate increased precipitation amounts compared to
the same time yesterday and that strong NW winds would result in
significant reductions in visibility (potential for brief/
localized blizzard conditions) in the presence of mdt/hvy snow
Sunday afternoon/evening, a Winter Storm Watch has been issued for
areas along/north of Interstate 70.

Potential Impacts:

1) Brief period of FZDZ invof I-70 possible in northwest KS Sun AM
2) Snow accum approaching 6" along/north of I-70, less to the south
3) N/NW winds gusting to 45-55 mph Sunday aft/eve
4) Significant reductions in visibility associated with blowing
   snow possible Sun aft into Sun night, esp along/north of I-70

Monday-Friday:
At this time, expect dry conditions and large diurnal temperature
ranges Mon-Thu night in assoc/w a period of NW flow aloft in the
wake of the amplifying upper low /attendant sfc cyclone/
progressing toward the Great Lakes, followed by shortwave ridging
aloft. 12Z guidance indicates some potential for precipitation in
assoc/w another upper trough traversing the Rockies late next week
(Fri/Sat), though at 168+ hours out in a progressive synoptic
pattern, confidence is as low as it gets.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1037 PM MST Fri Jan 19 2018

Vfr conditions are expected until late in this forecast period.
Also the winds at both sites will be from 6 to 9 knots at their
strongest. For Kgld, light and variable winds will shift to the
northeast around 15z and then back to southeast around 21z. Those
winds turn to the east then northeast during the late afternoon
into early evening. From near 03z to the end of the period mvfr
conditions will develop.

For Kmck, north winds will continue for the first half of the
period. At 18z through the end of the period those winds between
northeast and east. From near 03z to the end of the period mvfr
conditions will develop.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Watch from Saturday evening through late Sunday
     night for KSZ001>004-013>016.

CO...Winter Storm Watch from Saturday evening through late Sunday
     night for COZ090-091.

NE...Winter Storm Watch from Saturday evening through late Sunday
     night for NEZ079>081.

&&

SHORT TERM...99
LONG TERM...VINCENT
AVIATION...Buller
Hazardous weather outlook, Jan 19, 2:49 PM MST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
249 PM MST Fri Jan 19 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202149-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
249 PM MST Fri Jan 19 2018 /349 PM CST Fri Jan 19 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A Winter Storm Watch is in effect late Saturday night through Sunday
night along and north of Interstate 70 where heavy snow, strong
northerly winds, and reduced visibilities associated with blowing
snow will be possible, particularly Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Storm Warnings in Kansas, 2018Winter Storm Warnings in Colorado, 2018Winter Storm Warnings in Nebraska, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.